Hail, Platte
- When
- April 28, 5:15 PM CST
- Where
- Platte County, 0.54 mi E of Northmoor
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.180, -94.620
Mulitple rounds of severe weather brought some marginally large hail and periods of flooding to the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Mulitple rounds of severe weather brought some marginally large hail and periods of flooding to the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 28, 2:40 PM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 340 PM CDT Sun Apr 28 2019 .Discussion... Issued at 337 PM CDT SUN APR 28 2019 Primary forecast focus is spread across the next several days. Currently, through 1 PM CDT, isolated showers/thunder have cropped up across portions of east central Kansas. This activity appears to be isentropically driven, supported by a stout low level jet. south easterly surface/boundary layer flow continues to transport moisture laden air northward. Updrafts are being supported by decent shear profiles. Overall, instability is not overly impressive, expect this early activity to be more a nuisance, with isolated showers/thunder moving east and northeast through the region late this afternoon and into the evening, preceding new storm development later tonight. Later this evening, after this afternoon round, more organized convection will develop across central Kansas, moving eastward through the evening, influenced by the push of a surface trough off the western high plains. Not to re-hash the SPC Day 1 outlook, but ongoing convection will merge, more or less, into a loose complex as they move into western Missouri between 10 PM and Midnight. With the surface trough moving nearer after midnight, expect an increase in potential for strong to severe storms between 1 and 4 AM in far eastern Kansas and western Missouri. With modest southeast flow at the surface, shear profiles will be supportive of decent updrafts. Primary concern is hail and wind, but a brief tornado cannot be ruled out given low level shear profiles. Do not let overnight storms catch you off guard. Be sure you have a reliable warning source, NOAA weather radio, Phone Apps, etc. Do not rely on outdoor warning sirens while you sleep. Storms will linger through sunrise, exiting to the east and southeast through the day. We'll have a brief reprieve from rain, Monday afternoon/evening, before the next, more prolonged and heavier, round moves in early Tuesday Morning. After collaborating with our neighboring office, it was decided to not issue a Flood Watch at this time, but periods of prolonged moderate to heavy rain are likely Tuesday through Wednesday Morning. Additionally, strong to severe storms are possible into the afternoon. The 500mb short wave will lift east northeast through midday, with a ribbon of instability and decent deep layer shear across western Missouri and eastern Kansas. This, pared with a strong low level jet, it's looking more likely a period of strong to severe storms, with hail and wind the primary concerns. As for rainfall, between tonight (4/28) through this coming Wednesday, anywhere from 2 to 3 inches can be expected across most of the region, with isolated areas of 4 to 6 inches possible. Flooding of creeks, streams, low lying areas, the usual suspects is going to happen. Do not drive through flooded roads. A Flood Watch will more than likely be issued either tonight or tomorrow. && .Aviation...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 337 PM CDT SUN APR 28 2019 Isolated showers and thunderstorms will continue to impact area airfields through through 29/00z. Shower and thunderstorm chances will increase later tonight and continue through early Monday morning. This will pair with IFR ceilings, which will linger through sunrise. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Kurtz Aviation...Kurtz
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 509 AM CDT Sun Apr 28 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 509 AM CDT Sun Apr 28 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight A very active weather pattern will start this afternoon into the overnight hours. Isolated showers and storms will move through the area in the early afternoon, but no severe weather is expected with this round of storms. More significant storms will form up over eastern KS and western MO north of the MO River after sunset. These storms are expected to be strong to severe with large hail being the main threat as they progress to the east through our area. Heavy rain will also accompany these storms with 1 to 1.5 inches of rainfall falling quickly, mainly along HWY 36. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday Some storms will remain Monday morning over central MO before moving to the east by the afternoon. A brief dry period will be observed Monday PM, but another round of storms will form up early Tuesday morning over NW Missouri. This round of storms will have more significant impacts in regards to heavy rainfall and severe weather. The heaviest rainfall is expected in the afternoon along the I-35 corridor with the main severe threat being south of the Missouri River. All modes of severe weather are possible to include large hail, damaging winds, and even a few tornadoes are possible. Flash flooding is possible with saturated soils over the area as well as river and small stream flooding as an additional 2 to 3 inches of rainfall is expected. This activity will exit the area Wednesday afternoon leaving our area mainly dry into the weekend. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 340 PM CDT Sun Apr 28 2019 MOZ029-030-037-282115- Ray MO-Jackson MO-Clay MO- 340 PM CDT Sun Apr 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...WESTERN RAY AND NORTH CENTRAL JACKSON COUNTIES UNTIL 415 PM CDT... At 340 PM CDT, Doppler radar was tracking a strong thunderstorm over Missouri City, or near Liberty, moving northeast at 40 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Liberty, Excelsior Springs, Richmond, Orrick, Crystal Lakes, Missouri City, Excelsior Estates, River Bend, Woods Heights, Rayville, Mosby, Homestead and Prathersville. This includes Interstate 35 in Missouri between mile markers 18 and 19. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3915 9437 3927 9444 3946 9408 3925 9397 TIME...MOT...LOC 2040Z 243DEG 33KT 3926 9433 PP
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
355 PM CDT Sun Apr 28 2019
MOZ045-046-282130-
Pettis MO-Cooper MO-
355 PM CDT Sun Apr 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PETTIS AND
SOUTHWESTERN COOPER COUNTIES UNTIL 430 PM CDT...
At 355 PM CDT, Doppler radar was tracking a strong thunderstorm over
Otterville, or 9 miles east of Sedalia, moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Smithton, Otterville and Clifton City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3869 9305 3863 9306 3862 9311 3875 9318
3886 9286 3869 9276
TIME...MOT...LOC 2055Z 247DEG 29KT 3870 9305
PPSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
420 PM CDT Sun Apr 28 2019
MOZ040-046-282145-
Cooper MO-Howard MO-
420 PM CDT Sun Apr 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOWARD AND
SOUTHEASTERN COOPER COUNTIES UNTIL 445 PM CDT...
At 419 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bunceton, or 8 miles north of Tipton, moving east at 35 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Bunceton, Prairie Home and Wooldridge.
This includes Interstate 70 in Missouri between mile markers 109 and
114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3868 9262 3868 9287 3883 9293 3897 9256
3892 9250
TIME...MOT...LOC 2119Z 248DEG 29KT 3877 9280
PPSpecial Weather Statement National Weather Service Kansas City/Pleasant Hill MO 518 PM CDT Sun Apr 28 2019 KSZ103-104-MOZ028-282245- Wyandotte KS-Leavenworth KS-Platte MO- 518 PM CDT Sun Apr 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WYANDOTTE...CENTRAL LEAVENWORTH AND CENTRAL PLATTE COUNTIES UNTIL 545 PM CDT... At 518 PM CDT, Doppler radar was tracking a strong thunderstorm near McLouth, or near Tonganoxie, moving east at 45 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Leavenworth, Lansing, Tonganoxie, Basehor, Kansas City, Fairmount, Maywood, Jarbalo, Piper and Stillings. This includes Interstate 435 between mile markers 14 and 17. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3925 9518 3935 9488 3913 9479 3908 9518 TIME...MOT...LOC 2218Z 254DEG 39KT 3916 9518 PP
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 542 PM CDT Sun Apr 28 2019 KSZ103-104-MOZ028-029-037-282315- Wyandotte KS-Leavenworth KS-Platte MO-Jackson MO-Clay MO- 542 PM CDT Sun Apr 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...CENTRAL LEAVENWORTH...WESTERN CLAY...SOUTHEASTERN PLATTE AND NORTHWESTERN JACKSON COUNTIES UNTIL 615 PM CDT... At 541 PM CDT, Doppler radar was tracking a strong thunderstorm near Lansing, moving east at 45 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Leavenworth, Liberty, Gladstone, Lansing, Smithville, Bonner Springs, Parkville, Platte City, Basehor, Edwardsville, North Kansas City, Riverside, Weatherby Lake, Claycomo, Kansas City Kansas, Kansas City, Pleasant Valley, Lake Waukomis, Glenaire and Ferrelview. This includes the following highways... Interstate 70 in Missouri near mile marker 0. Interstate 70 in Kansas between mile markers 410 and 419, and near mile marker 423. Interstate 35 in Missouri between mile markers 4 and 15. Interstate 29 between mile markers 0 and 18. Interstate 635 between mile markers 5 and 12. Interstate 435 between mile markers 11 and 57. Kansas Turnpike between mile markers 219 and 226. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3906 9498 3929 9501 3943 9449 3913 9444 TIME...MOT...LOC 2241Z 258DEG 39KT 3919 9487 PP
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 559 PM CDT Sun Apr 28 2019 KSZ025-103-MOZ020-021-028-282330- Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-Clinton MO- 559 PM CDT Sun Apr 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEAVENWORTH... SOUTHEASTERN ATCHISON...SOUTHEASTERN BUCHANAN...SOUTHWESTERN CLINTON AND NORTHERN PLATTE COUNTIES UNTIL 630 PM CDT... At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near Dearborn, or near Weston, moving northeast at 45 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Weston, Gower, Agency, Edgerton, Dearborn, Camden Point, De Kalb, Ridgely, Iatan and Faucett. This includes Interstate 29 between mile markers 24 and 38. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3939 9496 3955 9503 3971 9463 3950 9448 TIME...MOT...LOC 2258Z 244DEG 38KT 3951 9489 PP
The Pleasant Hill radar (KEAX), 51 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
9 hail, 3 flash flood, 2 flood. Local standard time, as filed.
This report was received via social media.
This report was received via social media.
Storm sewer system was overflowing with some ponding on the roads. This report was received via social media.
There was 2 to 3 inches of water flowing over SW Oldham Parkway between 3rd Street and Chipman Road in Lee's Summit.
Water covered Highway 58, a half mile east of Holden.
Water covered Highway 58 half mile east of Holden.
Boardman and 175th was closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818777, 818778, 818779, 818780, 818781, 818782, 818783, 818786, 818789, 820794, 820796, 818764, 820798, 820799.